Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Melbourne, FL

August 3, 2006Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 3, 2006, 3:36 PM EDT for Saint Lucie County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 3:36 PM EDT (19:36 UTC)
Expired
Aug 3, 2006, 4:15 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:45 PM EDTTSTM WND DMG10 Sw Fort Pierce, FLLARGE TENTS BLOWN DOWN AND RIPPED UP, SIGNS BLOWN OVER AND DAMAGED AT ST LUCIE COUNTY FAIRGROUND AT SR70 AND MIDWAY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 031938
SVRMLB
FLC111-032015-
/O.NEW.KMLB.SV.W.0040.060803T1936Z-060803T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
336 PM EDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ST. LUCIE COUNTY

* UNTIL 415 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARLTON...OR ABOUT 8 MILES WEST OF WHITE CITY...AND MOVING
  NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ST. LUCIE COUNTY AT 400 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2732 8048 2735 8039 2760 8050 2751 8070

$$

KELLY
1 follow-up statement
000 
WWUS52 KMLB 032015
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT THU AUG 3 2006

FLC111-032023-
/O.EXP.KMLB.SV.W.0040.000000T0000Z-060803T2015Z/
ST. LUCIE FL-
415 PM EDT THU AUG 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ST. LUCIE COUNTY 
EXPIRED AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...STORMS OVER NORTHERN SAINT LUCIE COUNTY NEAR THE FLORIDA 
TURNPIKE WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND GUSTY 
WINDS OF 30 TO 40 MPH. 

LAT...LON 2732 8048 2735 8039 2760 8050 2751 8070

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:16 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 3, 2:16 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT THU AUG 3 2006

.DISCUSSION...
CURRENTLY-TONIGHT...UPPER LEVEL LOW CONTINUES TO MOVE VERY SLOWLY
WESTWARD ACROSS THE NORTHERN BAHAMAS...AND MAY HAVE TRENDED MORE
WEST NORTHWESTWARD...WHICH THE GFS IS NOW INDICATING.  NORTHERN
PORTIONS OF THE AREA CONTINUE TO LOOK DRY ON WATER VAPOR IMAGERY
WHILE SOUTHERN SECTIONS ARE SHOWING SOME LINGERING HIGH MID CLOUDS.
THIS WAS LIMITING HEATING A BIT AND NOTHING HAS FIRED ON THE EAST
COAST SEA BREEZE EXCEPT JUST SOUTH OF OUR AREA IN PALM BEACH
COUNTY.  THIS INDICATES THAT WHILE IT HAS COOLED OFF SLIGHTLY IN THE
MID LEVELS...THE INSTABILITY IS STILL LACKING.

HOWEVER...THE CORE OF THE COLD POCKET ALOFT WILL MOVE CLOSER TO OUR
SOUTHERN AREAS LATE THIS AFTERNOON AND INTO THE EARLY EVENING. WOULD
EXPECT BOUNDARY INTERACTIONS TO INCREASE AND GENERATE A FEW
STORMS...WHICH COULD BE STRONG WITH FREQUENT LIGHTNING AND SMALL
HAIL...ESPECIALLY IN SOUTHERN SECTIONS...WHERE ISOLATED SEVERE
STORMS MAY OCCUR.  PLAN TO CARRY SLIGHT CHANCE POPS 00Z-06Z...WHICH
IS A LITTLE LATER THAN NORMAL SINCE THE COLD POOL WILL BE PUSHING
ACROSS THE AREA DURING THE NIGHT.  SOUTHERN SECTIONS MAY HAVE
SCATTERED COVERAGE BEFORE 00Z.

FRI...SLOW-MOVING UPPER LOW WILL CONTINUE DRIFTING WESTWARD ACROSS
THE PENINSULA AND INTO THE EASTERN GULF OF MEXICO. COOLING
ASSOCIATED WITH THE TROUGH ( -8C@ 500 MB) WILL HELP TO STEEPEN
MID-LEVEL LAPSE RATES. COOLER TEMPS ALOFT ALONG WITH PWATS NEAR 2.0
INCHES AND INTERACTION OF MESOSCALE BOUNDARIES WILL PRODUCE
SCATTERED CONVECTION LATE IN THE AFTERNOON AND INTO THE EARLY
EVENING. SUSPECT THAT MAV POPS BETWEEN 30 AND 40 PERCENT ARE BEING
INFLUENCED BY THE ANTECEDENT DRYNESS AND PERSISTENCE FORECAST OF NO
MEASURABLE PRECIPITATION. LOW-LEVEL RIDGE AXIS WILL REMAIN SITUATED
ACROSS THE CENTRAL AND SOUTHERN PENINSULA...WHICH WILL RESULT IN A
LIGHT STEERING FLOW ACROSS THE FORECAST AREA. GREATEST THREAT FROM
STORMS WILL BE HEAVY RAIN (RESULTING IN PONDING OF WATER OR MINOR
FLOODING) AND LIGHTNING...THOUGH CONVECTIVE PARAMETERS ALSO INDICATE
THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

SAT-SUN...OFFICIAL NHC FORECAST TAKES CHRIS WELL SOUTH OF THE
FORECAST AREA AND TOWARDS NORTHERN CUBA AS A TROPICAL DEPRESSION.
LATEST GFS SUGGESTS DRIER SUBSIDENT AIR WILL PRECEDE THIS SYSTEM
SAT. HOWEVER...SLUG OF DEEP TROPICAL MOISTURE ASSOCIATED WITH WHATS
LEFT OF CHRIS (POSSIBLY IN THE FORM OF AN OPEN WAVE) WILL ENHANCE
RAIN CHANCES SAT NIGHT THROUGH SUN NIGHT. MEANWHILE...AXIS OF THE
ATLANTIC RIDGE WILL LIFT NORTHWARD IN RESPONSE TO THE APPROACHING
SYSTEM.

MON-THU...PATTERN WILL BECOME MORE AMPLIFIED AS A TROUGH DEVELOPS
ACROSS THE NORTHEASTERN US...SHUNTING A STRONG RIDGE INTO THE DEEP
SOUTH. WILL KEEP POPS AT OR BELOW CLIMO WITH THE MEAN LAYER DRYING
AND ANTICYCLONIC FLOW ALOFT. HOWEVER...PRECIPITATION CHANCES MAY
INCREASE AGAIN TOWARDS LATE WEEK AS THE LOW-LEVEL RIDGE AXIS DRIFTS
BACK TO THE SOUTH AND ACROSS THE FORECAST AREA.
&&

.MARINE...NO MARINE WIND/SEA HIGHLIGHTS OVER THE NEXT FEW DAYS WITH
LIGHT WINDS AND SEAS GENERALLY 2-3 FT. STORMS TONIGHT AND FRIDAY
COULD BE STRONG AS COLD POOL ALOFT AFFECTS THE WATERS.

BEACHGOERS WILL NEED TO MONITOR THE POTENTIAL FOR REGENERATION OF TC
CHRIS SOUTH OF THE FORECAST WATERS. ANY REDEVELOPMENT WOULD LIKELY
PRODUCE INCREASING SWELLS AND A HIGHER RISK FOR DANGEROUS RIP
CURRENTS LATE SAT THROUGH SUN.

&&

.AVIATION...VERY SLOW CLOUD GROWTH INDICATED ON LATEST SATELLITE
IMAGERY.  A SMALL CHANCE FOR STORMS SHOULD CONTINUE A LITTLE PAST
SUNSET...ESPECIALLY OVER THE SOUTH INTERIOR.  ANY STORMS THAT GET
GOING WOULD LIKELY BECOME STRONG...SO EVEN IF HEAVY RAIN DOES NOT
OCCUR AT THE TAF SITES...STRONG OUTFLOW WINDS MAY MOVE OUT WELL AWAY
FROM THE STORM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  93  74  92 /  20  40  30  40
MCO  76  95  75  94 /  20  40  30  40
MLB  74  92  75  91 /  20  40  30  40
VRB  74  92  75  89 /  20  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Aug 3, 5:20 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
520 AM EDT THU AUG 3 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
031930-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
520 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
AN UPPER LEVEL LOW PRESSURE AREA WILL TRACK WESTWARD TOWARD THE
SOUTHERN FLORIDA PENINSULA BY LATE THIS AFTERNOON AND EVENING. THIS
SYSTEM IS EXPECTED TO ENHANCE THUNDERSTORM DEVELOPMENT DURING THE
LATE AFTERNOON AND EVENING HOURS AS THE EAST COAST SEA BREEZE BOUNDARY
PUSHES INLAND TOWARD INTERIOR SECTIONS OF EAST CENTRAL FLORIDA.

ALTHOUGH ONLY ISOLATED STORMS ARE EXPECTED FROM ORLANDO AND THE
CAPE NORTHWARD THIS AFTERNOON...STORMS ARE EXPECTED TO INCREASE IN
COVERAGE BY EARLY EVENING. A FEW STORMS COULD BECOME STRONG LATE
TODAY WITH FREQUENT TO EXCESSIVE LIGHTNING...VERY HEAVY
RAIN...DOWNBURST WINDS TO 40 TO 50 MPH AND POSSIBLE SMALL HAIL.

IF STORMS APPROACH...SEEK SHELTER INDOORS IN A STURDY STRUCTURE.

...EXCESSIVE HEAT IMPACT...
A MID LEVEL RIDGE OF HIGH PRESSURE NORTH OF THE STATE AND DRY AIR
IN THE MID LEVELS OF THE ATMOSPHERE ACROSS NORTH FLORIDA WILL LEAD
TO HIGH TEMPERATURES REACHING THE MID 90S ACROSS MUCH OF EAST
CENTRAL FLORIDA. A FEW LOCATIONS ACROSS THE INTERIOR MAY EVEN REACH
THE UPPER 90S THIS AFTERNOON AND APPROACH RECORD LEVELS. HEAT
INDICES ARE EXPECTED NEAR 105 ACROSS THE INTERIOR FROM MID DAY
THROUGH THE AFTERNOON.

IF YOU HAVE TO BE OUTDOORS...REMEMBER TO TAKE BREAKS AND NOT
OVER EXERT YOURSELF IN THESE CONDITIONS. STAY WELL HYDRATED...AND
TAKE BREAKS IN THE SHADE OR IN AN AIR CONDITIONED PLACE IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL LOW WEST OF THE AREA ON FRIDAY WILL LEAD TO
NUMEROUS AFTERNOON LIGHTNING STORMS ACROSS MUCH OF EAST CENTRAL
FLORIDA. SCATTERED THUNDERSTORMS ARE EXPECTED TO BE THE MAIN
WEATHER HAZARD EACH AFTERNOON THROUGH THE REMAINDER OF THE
EXTENDED FORECAST PERIOD UNDER SOUTHEAST FLOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Aug 3, 3:27 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT THU AUG 3 2006

FLZ059-064-032015-
MARTIN-ST. LUCIE-
327 PM EDT THU AUG 3 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 45 MPH
OVER CENTRAL MARTIN COUNTY AND SOUTHERN ST. LUCIE COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER RURAL CENTRAL
MARTIN COUNTY.  OTHER STORMS WEST OF PORT ST LUCIE AND I 95 WERE
ALSO CAPABLE OF PRODUCING STRONG WIND GUSTS. THE STORMS WERE NEARLY
STATIONARY.

IN ADDITION TO TORRENTIAL DOWNPOURS...THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR
MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED
BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN
PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

KELLY

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.